Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Wichita, KS

July 8, 1997Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 1997, 8:02 PM CDT for Sedgwick County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 8:02 PM CDT (01:02 UTC)
Expired
Jul 8, 1997, 9:05 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:05 PM CDTThunderstorm Wind 52Mt Hope, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 090102 RRA
SVRICT
KSC173-090205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 905 PM CDT
 
* SOME TOWNS AFFECTED
    MOUNT HOPE
    ANDALE
    COLWICH
    BENTLEY

* AT 801 PM RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF
  MOUNT HOPE...OR 20 MILES NORTHWEST OF WICHITA MOVING EAST AT 10
  MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

THIS REPLACES THE WARNING WHICH WAS PREVIOUSLY IN EFFECT FOR
SEDWICK COUNTY.
MATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:26 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 3:26 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT TUE JUL 8 1997

...SHORT TERM...
TSRA CHANCES MAIN QUESTION FOR TONIGHT. 19Z SFC ANALYSIS DEPICTS WEAK
WARM FRONT LIFTING BACK INTO SRN NEB WHILE REMNANTS OF OLD OUTFLOW
BOUNDARY STILL EVIDENT FROM SC KS BACK INTO CE OK. AIRMASS OVER MUCH OF
THE REGION BECOMING VERY UNSTABLE WITH LIS NR MINUS 10 AND CAPES OVER
3000 J/KG. WARM AIR AT 700 MB STILL PREVENTING CONVECTIVE
DEVELOPMENT...THOUGH FEEL COMBINATION OF HEATING AND STG MCONV ALONG
OLD BOUNDARIES SHOULD INITIATE SOME ACTIVITY BY EVENING. UNCERTAIN
ABOUT ORGANIZED CONVECTION TONIGHT AS 850 MB FLOW FCST TO REMIN BELOW
25 KTS...MUCH WEAKER THAN INFLOW INTO LAST NIGHTS MCS. MDLS POINT TO
SC KS WITH BEST UVV AND MCONV AND WILL GO WITH HIGHEST POPS
HERE...SLIGHTLY LOWER CE/SE SECTS. HIGH DEWPOINTS SUGGEST LOWS A DEGREE
OR 2 HIGHER THAN FWC.

...LONG TERM...
CONCERN IN THE LONG TERM IS PCPN CHANCES. WHILE ETA APPEARS TOO DRY
IN THE LOW LEVELS...PERFERRED ITS HANDLING OF UPPER FEATURES AND
WAS GENERALLY USED.

FOR WEDNESDAY...ETA GRIDDED DATA HINTS THE WEAK BOUNDARY
MENTIONED IN SHORT TERM DISCUSSION STILL LINGERS ACROSS CENTRAL KS.
ALSO...MODELS AGREE IN BRINGING A WEAK SHORTWAVE OVER THE RIDGE ACRS
CNTRL KS. THUS...WITH THETA-E RIDGE STILL IN PLACE ALONG WITH FCST
CAPES BTWN 2000-3000 J/KG WILL KEEP SCT TSRA IN FORECAST. AS FOR
TEMPS...WITH 85H TEMPS AROUND TDY/S VALUES AND ADDITIONAL SUNSHINE
EXPECTED...WILL GO ABV GUIDANCE VALUES FOR HIGHS.

WILL ALSO CONTINUE SCT POPS FOR WEDNESDAY NIGHT WITH ABOVE MENTIONED
SHORTWAVE TRACKING ESE AND 85H SOUTHERLY FLOW STRENGTHING. 5H RIDGE
BUILDS IN NICELY ON THURSDAY...BUT WITH AVN KEEPING WK SHORTWAVE
ENERGY UNDER RIDGE WILL KEEP A SMALL MENTION OF TSRA. ALSO...SOME
LINGERING TSRA MAY STILL BE AROUND FROM EARLY MORNING CONVECTION IN
THE ERN PTN OF THE CWA. WITH 1000-500MB THICKNESSES RISING...WILL
AGAIN GO ABV GUIDANCE VALUE FOR HIGHS THURSDAY.

HYSELL

RSL 069/089 067/092     12333
SLN 070/091 070/093     12333
ICT 071/093 070/093     12433
HUT 070/093 070/093     12433
CNU 070/087 067/090     12323

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jul 8, 7:18 PM CDTSevere Thunderstorm WarningICTReno62 min
Jul 8, 7:32 PM CDTSevere Thunderstorm WarningICTHarvey58 min
Jul 8, 7:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningICTReno59 min
Jul 8, 10:14 PM CDTFlash Flood WarningICTReno3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.